Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 21, 2021Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 21, 2021, 3:51 PM MDT for Teton County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 3:51 PM MDT (21:51 UTC)
Expired
Jul 21, 2021, 4:15 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT

County Teton County, MT

The radar

The Great Falls radar (KTFX), 102 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WWUS85 KTFX 212151
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
351 PM MDT Wed Jul 21 2021

MTZ048-212215-
Southern Rocky Mountain Front-
351 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND
SOUTHWESTERN TETON COUNTIES...

At 351 PM MDT, a strong thunderstorm was located 23 miles west of
Augusta, or 40 miles southwest of Choteau, moving northeast at 35
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pishkun Reservoir.

This includes Highway 287 between mile markers 43 and 45.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4737 11292 4753 11305 4778 11251 4755 11232
TIME...MOT...LOC 2151Z 240DEG 32KT 4749 11291 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:26 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 21, 2:26 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
226 PM MDT Wed Jul 21 2021

.SYNOPSIS...

Scattered showers and thunderstorms will continue to develop this
evening, with a few stronger storms likely. Gusty westerly winds
may develop over the plains on Thursday and Friday, which will
bring fire weather concerns. Temperatures will generally remain
well above normal for the remainder of the forecast period.

&&

.DISCUSSION...

Satellite and radar imagery shows the expected development of
scattered showers and thunderstorms across Southwest Montana, and
also over the Northern Rockies and central Mountains. Mesoanalysis
indicates moderate instability with increasing shear located
upstream over NW Montana. Storm coverage will expand into the
evening areas, with the environment capable of supporting a few
stronger to severe storms. Faster storm motion compared to
yesterday should result in lower rainfall totals, but locally
heavy rainfall, hail to the size of quarters, and damaging wind
gusts are all possible from some of this evenings thunderstorms.

Thunderstorm activity dissipates overnight. Attention then turns
to an approaching cold front associated with a strong upper level
trough presently over the Canadian Rockies. The surface front will
move through the region Thursday morning, causing a shift to west
and northwest winds as dry air moves in behind the front. Although
technically a cold front, temperatures will still climb back into
the 80s to near 90, causing a period of critical fire weather
conditions over portions of North-central Montana Thursday
afternoon. Scattered showers are expected to develop once again
along and ahead of the front, with dry lightning potential outside
of thunderstorm cores.

While surface dewpoint temperatures have recently been in the 50s,
these will drop into the 20s by Friday with critically low
relative humidity dropping below 15 percent Friday afternoon.
Low level satellite water vapor imagery reveals the source region
for this dry air presently over Northern California into Southern
Oregon. Deep layer mixing under the stable but brisk westerly flow
will mix gusty winds to the surface Friday, once again causing
elevated to critical fire weather concerns over a larger area
Friday afternoon.

After being temporarily flatted Friday, the upper level ridge slowly
amplifies Saturday into next week again for continued very warm
and dry conditions. Some moisture may get entrained into the flow
around the ridge and move into at least southwest MT by the middle
of next week for isolated thunderstorm chances, otherwise little
or no precipitation is expected.

&&

.AVIATION...
1151 AM MDT Wed Jul 21 2021 (21/18Z TAF period)

An approaching shortwave combined with monsoon moisture and
instability will bring another round of shower and thunderstorm
development this afternoon and evening, mostly between 21/20Z and
22/04Z. Thunderstorm hazards for today will include cloud to ground
lightning, hail, strong gusty winds, and brief periods of heavy
rainfall. Periods of mountain obscuration are expected throughout
the next 24 hours. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

A cold front passing over the Northern Rockies Thursday afternoon
will cause increasing west winds while humidity falls below 20
percent. These are critical fire weather conditions and warrant a
Red Flag Warning. These dry and windy conditions may spread a bit
further into adjacent fire zones towards Great Falls and Helena.
Scattered thunderstorms are also possible Thursday afternoon along
and ahead of the front, possibly producing additional dry
lighting activity outside thunderstorm cores. Winds decrease
Thursday night, but with critically dry air moving into the area,
overnight RH will be poor to moderate. Relative humidity is
expected to drop below 15 percent on Friday, with gusty winds
returning in a deeply mixed boundary layer.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  91  50  88 /  50  20  10   0
CTB  52  82  44  82 /  30   0   0   0
HLN  61  92  56  90 /  40  20  10   0
BZN  56  92  52  90 /  30  30  10   0
WYS  44  82  42  83 /  10  30  10   0
DLN  54  88  49  88 /  40  30   0   0
HVR  59  92  50  89 /  60  10  10   0
LWT  59  90  53  87 /  60  40  30   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Helena and Townsend Ranger
Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning from noon Thursday to 9 PM MDT Friday Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine
Counties...Lewis and Clark National Forest Rocky Mountain
District-Rocky Mountain Front.

Fire Weather Watch from Friday afternoon through Friday evening
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

Fire Weather Watch from Friday afternoon through Friday evening
Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 21, 11:46 AM MDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1146 AM MDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       1 NW CHOTEAU            47.82N 112.19W
07/20/2021  M1.82 INCH       TETON              MT   MESONET

            SLIGHTLY GREATER THAN ONE HOUR RAINFALL
            TOTAL PER AMBIENT WEATHERNET EQUIPMENT.

&&

HART
Special weather statement, Jul 21, 2:38 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 PM MDT Wed Jul 21 2021

MTZ009-010-212115-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
238 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Kiowa, or 43 miles west of Cut Bank, moving northeast
at 40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Mary.

This includes Highway 89 between mile markers 32 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 11284 4894 11274 4863 11323 4875 11344
      4900 11317
TIME...MOT...LOC 2038Z 220DEG 33KT 4875 11326

SC
Special weather statement, Jul 21, 2:48 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
248 PM MDT Wed Jul 21 2021

MTZ009-010-044-046-048-049-212115-
Southern Rocky Mountain Front-Northern Rocky Mountain Front-Eastern
Teton-Eastern Glacier-Eastern Pondera-Toole-
248 PM MDT Wed Jul 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PONDERA...
SOUTHEASTERN GLACIER...WEST CENTRAL TOOLE AND NORTH CENTRAL TETON
COUNTIES...

At 248 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles southwest of Cut Bank to 18
miles northwest of Choteau. Movement was northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cut Bank, Valier, Dupuyer, Pendroy, Ethridge and Bynum.

This includes the following highways...
 Highway 2 between mile markers 246 and 267.
 Highway 89 between mile markers 50 and 94.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4886 11216 4797 11201 4783 11256 4854 11268
TIME...MOT...LOC 2048Z 220DEG 23KT 4847 11250 4795 11251

SC
Special weather statement, Jul 21, 3:23 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
323 PM MDT Wed Jul 21 2021

MTZ009-046-048-049-212200-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
323 PM MDT Wed Jul 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA AND NORTH
CENTRAL TETON COUNTIES UNTIL 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Valier, or 15 miles west of Conrad, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conrad and Pendroy.

This includes the following highways...
 Interstate 15 between mile markers 334 and 347.
 Highway 89 between mile markers 61 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4800 11231 4815 11244 4837 11200 4813 11180
TIME...MOT...LOC 2123Z 240DEG 23KT 4812 11228

SC
Special weather statement, Jul 21, 3:49 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
349 PM MDT Wed Jul 21 2021

MTZ009-048-212215-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
349 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL PONDERA AND
NORTHWESTERN TETON COUNTIES UNTIL 415 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Heart Butte, or 28 miles northwest of Choteau, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dupuyer and Pendroy.

This includes Highway 89 between mile markers 58 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4791 11274 4806 11281 4824 11244 4802 11226
TIME...MOT...LOC 2148Z 237DEG 22KT 4802 11271

HART
Special weather statement, Jul 21, 3:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
351 PM MDT Wed Jul 21 2021

MTZ048-212215-
Southern Rocky Mountain Front-
351 PM MDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEWIS AND CLARK AND
SOUTHWESTERN TETON COUNTIES...

At 351 PM MDT, a strong thunderstorm was located 23 miles west of
Augusta, or 40 miles southwest of Choteau, moving northeast at 35
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pishkun Reservoir.

This includes Highway 287 between mile markers 43 and 45.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4737 11292 4753 11305 4778 11251 4755 11232
TIME...MOT...LOC 2151Z 240DEG 32KT 4749 11291

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:10 PM MDTSpecial Weather StatementTFXTeton35 min
Jul 20, 6:14 PM MDTSpecial Weather StatementTFXToole31 min
Jul 20, 6:18 PM MDTSpecial Weather StatementTFXCascade27 min
Jul 20, 6:34 PM MDTSpecial Weather StatementTFXTeton26 min
Jul 20, 6:48 PM MDTSevere Thunderstorm WarningTFXPondera, Teton27 min
Jul 20, 7:01 PM MDTSpecial Weather StatementTFXCascade29 min
Jul 20, 7:17 PM MDTSpecial Weather StatementTFXTeton28 min
Jul 20, 7:47 PM MDTSpecial Weather StatementTFX28 min
Jul 20, 7:52 PM MDTSpecial Weather StatementTFXCascade23 min
Jul 20, 8:45 PM MDTSpecial Weather StatementTFXChouteau, Judith Basin30 min
Jul 21, 1:26 PM MDTFire Weather WatchTFXBroadwater, Cascade, Chouteau, Fergus, Gallatin, Jefferson and 4 more25 hr
Jul 21, 1:26 PM MDTRed Flag WarningTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more56 hr
Jul 21, 2:38 PM MDTSpecial Weather StatementTFXGlacier37 min
Jul 21, 2:48 PM MDTSpecial Weather StatementTFXPondera27 min
Jul 21, 2:56 PM MDTSevere Thunderstorm WarningTFXGlacier34 min
Jul 21, 3:16 PM MDTSevere Thunderstorm WarningTFXGlacier29 min
Jul 21, 3:23 PM MDTSpecial Weather StatementTFXPondera37 min
Jul 21, 3:49 PM MDTSpecial Weather StatementTFXPondera26 min
Jul 21, 3:50 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Jul 21, 4:07 PM MDTSpecial Weather StatementTFXFergus23 min
Jul 21, 4:07 PM MDTSevere Thunderstorm WarningTFXPondera, Teton38 min
Jul 21, 4:24 PM MDTSpecial Weather StatementTFXJefferson36 min
Jul 21, 4:29 PM MDTSpecial Weather StatementTFXMadison31 min
Jul 21, 4:34 PM MDTSpecial Weather StatementTFXSilver Bow26 min
Jul 21, 4:39 PM MDTSpecial Weather StatementTFXFergus36 min
Jul 21, 4:42 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jul 21, 4:45 PM MDTSevere Thunderstorm WarningTFXLiberty, Pondera, Teton, Toole45 min
Jul 21, 4:53 PM MDTSpecial Weather StatementTFXTeton22 min
Jul 21, 4:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Jul 21, 4:56 PM MDTSpecial Weather StatementTFXJefferson34 min
Jul 21, 4:58 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson32 min
Jul 21, 5:02 PM MDTSpecial Weather StatementTFXGlacier28 min
Jul 21, 5:04 PM MDTSpecial Weather StatementTFXDeer Lodge26 min
Jul 21, 5:21 PM MDTSpecial Weather StatementTFXLewis and Clark24 min
Jul 21, 5:29 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole46 min
Jul 21, 5:32 PM MDTSpecial Weather StatementTFXCascade43 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.